Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 2, NWS San Angelo, TX

June 2, 20235 counties in Texas

NWS San Angelo, TX issued this high wind warning at Jun 2, 2023, 5:45 PM CDT for 5 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2023, 5:45 PM CDT (22:45 UTC)
Expired
Jun 2, 2023, 9:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX

Counties Crockett County, TX, Irion County, TX, Schleicher County, TX, Sutton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 53 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:47 PM CDTHAIL 2.7525 S Ozona, TXBaseball size hail was reported.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS74 KSJT 022245
NPWSJT

URGENT - WEATHER MESSAGE
National Weather Service San Angelo TX
545 PM CDT Fri Jun 2 2023

TXZ071-072-076>078-030200-
/O.NEW.KSJT.HW.W.0002.230602T2245Z-230603T0200Z/
Irion-Tom Green-Crockett-Schleicher-Sutton-
Including the cities of Barnhart, Arden, Mertzon, Sherwood, 
Carlsbad, San Angelo, Wall, Ozona, Eldorado, and Sonora
545 PM CDT Fri Jun 2 2023

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southeast winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Irion, Tom Green, Crockett, Schleicher and Sutton 
  Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this high wind warning went out at Jun 2, 4:50 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 2, 4:50 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
450 PM CDT Fri Jun 2 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM POTENTIAL...
Issued at 450 PM CDT Fri Jun 2 2023

A north-to-south oriented dry line persists from the NM/TX border
south through the Big Bend region. A long track supercell that
initially developed off the dry-line near Fort Stockton is still
going strong as it approaches the southwestern county border of
Crockett County. This supercell has had a history of producing
tornadoes as well as baseball size hail. Out in that region, ML
CAPEs are now up to 2500-3000 J/KG, with still strong effective
shear of 45 KT and decent effective Storm Relative Helicity of
100-200 m2/s2. This is all favorable for this supercell, and
potentially a couple other discrete supercells, to develop across
Crockett County and western Sutton/Schleicher counties through 7
PM, with the main hazards being hail up to baseball size, damaging
winds of 75+ mph, and a tornado or two. The WoFS model seems to be
handling the storms fairly well so far, and it shows the Northern
Edwards Plateau as being the only part of our forecast area that
will get storms through the early evening, so that region
continues to be the focus for now. However, SPC Mesoanalysis page
is indicating straight hodographs, which means that we could have
splitting supercells as well. Left-moving supercells may be the
best chance for the Concho Valley to see any storms through the
early evening. Heavy rain/flooding is also a hazard. Later this
evening, the lines of storms that have developed across the
northern Permian Basin and TX Panhandle will likely start to move
into the Big Country… but until then, those areas will likely be
quiet.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 242 PM CDT Fri Jun 2 2023

Main focus in the short term is the potential for severe weather
this afternoon and evening. A tornado watch is in effect until
8PM for Sterling, Irion. and Crockett counties. Water vapor
imagery shows an upper level impulse nosing into the Big Bend
Region. Showers and thunderstorms have fired up ahead of the
dryline from eastern New Mexico into the northern Permian Basin.
An ongoing supercell in Pecos County developed a tornado near Fort
Stockton in the last hour. High res model guidance (including the
latest runs of the HRRR and WOFS) continues to focus the greatest
potential for additional thunderstorm development this evening
across the northern Edwards Plateau. SB CAPE values of 3000+ J/KG
and effective bulk shear values of 40-50 knots will foster an
environment favorable of very large hail and damaging winds. An
isolated tornado cannot be ruled out as well through the rest of
the afternoon and evening especially with any discrete supercell.

Additional storms over the Panhandle and South Plains could impact
portions of the Big Country later this evening and overnight
should they hold together. Damaging wind gusts would be the
primary threat with these storms especially if a squall line were
to develop. Also, any of these storms will be capable of producing
locally heavy rainfall and isolated instances of flash flooding
given PW values of greater than 1.2 inches.

Isolated to scattered showers and thunderstorms will be possible
on Saturday afternoon. Confidence in coverage is low and will be
highly dependent on what happens the rest of today and overnight.
Will keep a chance of PoPs in the grids. Severe threat overall
will be lower but we could again see some locally heavy rainfall,
frequent lightning, and gusty winds with any storms. Highs will
be pleasant for the fist week of June, with afternoon temperatures
generally in the mid to upper 80s.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 1236 PM CDT Fri Jun 2 2023

Little change in the extended forecast period. A broad upper
trough will persist across the southern Plains though the weekend.
An unstable airmass will remain in place across the area, with
scattered showers and thunderstorms expected each day through
Monday, primarily during the afternoon and evening hours. It
still appears that Sunday will see the better coverage and will
maintain highest POPs that day. There is still a threat for some
locally severe storms Saturday afternoon and evening, but the
severe threat diminishes by Sunday due to weaker shear.

Beyond Monday, weak ridging will reside over West Texas similar
to what we saw last weekend. This pattern will support isolated
to scattered showers and thunderstorms just about each day,
primarily during the afternoon and evening hours. At this time
it appears that the threat for severe storms will be rather low,
with heavy rainfall and localized flooding becoming the main
issue. Temperatures next week will remain slightly cooler than
normal for this time of year, with daytime highs in the 80s and
overnight lows in the 60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 104 PM CDT Fri Jun 2 2023

Showers and thunderstorms developing over the Permian Basin and
Trans Pecos will move eastward into our western counties later
this afternoon and evening. Will continue with the mention of
TSRA/VCTS after 23Z at KSJT, KSOA, and KJCT. Further amendments
to the TAFS are likely as radar trends are closely monitored.
Outside of storms directly impacting the terminals, VFR
conditions will prevail through the evening and overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     62  82  64  82 /  60  30  30  70
San Angelo  64  84  62  86 /  50  40  30  50
Junction    65  89  64  87 /  40  30  30  50
Brownwood   64  87  64  84 /  50  30  30  70
Sweetwater  62  82  62  82 /  60  40  40  70
Ozona       64  84  62  85 /  50  40  30  40
Brady       65  86  64  83 /  40  30  30  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....24
AVIATION...42
Hazardous weather outlook, Jun 2, 2:40 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
240 PM CDT Fri Jun 2 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
240 PM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across the area late this
afternoon and evening especially south and west of a Sterling City
to Eldorado to Sonora line. The main hazards are damaging winds
and large hail. Chances for a tornado are low but not zero. These
storms could also produce heavy rainfall over a short period of
time. Soils are nearly saturated for much of the area so downpours
could cause some localized flash flooding problems.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will be possible through early next week,
which may result in localized flooding. Any thunderstorms that
occur will produce dangerous cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed later this afternoon and
evening.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:36 PM CDTSevere Thunderstorm WarningSJTCallahan39 min
Jun 2, 5:07 PM CDTSevere Thunderstorm WarningSJTCrockett53 min
Jun 2, 5:34 PM CDTAreal Flood AdvisorySJTCrockett3 hr
Jun 2, 5:53 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCrockett52 min
Jun 2, 6:00 PM CDTFlash Flood Warning Considerable damage threatSJTCrockett3 hr
Jun 2, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCrockett38 min
Jun 2, 6:08 PM CDTDust Storm WarningSJTTom Green22 min
Jun 2, 6:13 PM CDTTornado WarningSJTCrockett47 min
Jun 2, 6:27 PM CDTAreal Flood AdvisorySJTCrockett3 hr
Jun 2, 6:47 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCrockett, Sutton58 min
Jun 2, 6:49 PM CDTFlash Flood Warning Considerable damage threatSJTCrockett3 hr

Nearby

High Wind Warnings in Texas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.